Asymptotics for the moments of the overshoot and undershoot of a random walk. (English) Zbl 1169.60321

Summary: We obtain some equivalent conditions and sufficient conditions for the local and nonlocal asymptotics of the \(\varphi \)-moments of the overshoot and undershoot of a random walk, where \(\varphi \) is a nonnegative, long-tailed function. By the strong Markov property, it can be shown that the moments of the overshoot and undershoot and the moments of the first ascending ladder height {of a random walk} satisfy some renewal equations. Therefore, in this paper we first investigate the local and nonlocal asymptotics for the moments of the first ascending ladder height of a random walk, and then give some equivalent conditions and sufficient conditions for the asymptotics of the solutions to some renewal equations. Using the above results, the main results of this paper are obtained.


60K05 Renewal theory
60K10 Applications of renewal theory (reliability, demand theory, etc.)
60K30 Applications of queueing theory (congestion, allocation, storage, traffic, etc.)
Full Text: DOI


[1] Asmussen, S. (1998). A probabilistic look at the Wiener–Hopf equation. SIAM Rev. 40, 189–201. JSTOR: · Zbl 0926.60040
[2] Asmussen, S. (2003). Applied Probability and Queues (Appl. Math. 51 ), 2nd edn. Springer, New York. · Zbl 1029.60001
[3] Asmussen, S., Foss, S. and Korshunov, D. (2003). Asymptotics for sums of random variables with local subexponential behavior. J. Theoret. Prob. 16, 489–518. · Zbl 1033.60053
[4] Asmussen, S. et al. (2002). A local limit theorem for random walk maxima with heavy tails. Statist. Prob. Lett. 56, 399–404. · Zbl 0997.60047
[5] Bertoin, J. and Doney, R. A. (1996). Some asymptotic results for transient random walks. Adv. Appl. Prob. 28, 207–226. JSTOR: · Zbl 0854.60069
[6] Borovkov, A. A. (1976). Stochastic Processes in Queueing Theory (Appl. Math. 4 ). Springer, Berlin. · Zbl 0319.60057
[7] Borovkov, A. A. and Foss, S. (2000). Estimates for overshooting an arbitrary boundary by a random walk and their applications. Theory Prob. Appl. 44, 231–253. · Zbl 0969.60074
[8] Cai, J. and Garrido, J. (2002). Asymptotic forms and bounds for tails of convolutions of compound geometric distributions, with applications. In Recent Advances in Statistical Methods , ed. Y. P. Chaubey, Imperial College Press, London, pp. 114–131. · Zbl 1270.60021
[9] Cai, J. and Tang, Q. (2004). On max-sum equivalence and convolution closure of heavy-tailed distributions and their applications. J. Appl. Prob. 41, 117–130. · Zbl 1054.60012
[10] Cheng, Y., Tang, Q. and Yang, H. (2002). Approximations for moments of deficit at ruin with exponential and subexponential claims. Statist. Prob. Lett. 59, 367–378. · Zbl 1092.62599
[11] Chen, G., Wang, Y. and Cheng, F. (2009). The uniform local asymptotics of the overshoot of a random walk with heavy-tailed increments. To appear in Stoch. Models . · Zbl 1172.60013
[12] Chistyakov, V. P. (1964). A theorem on sums of independent positive random variables and its applications to branching process. Theory Prob. Appl. 9, 640–648. · Zbl 0203.19401
[13] Chover, J., Ney, P. and Wainger, S. (1973a). Degeneracy properties of subcritical branching processes. Ann. Prob. 1, 663–673. · Zbl 0387.60097
[14] Chover, J., Ney, P. and Wainger, S. (1973b). Functions of probability measures. J. Analyse Math. 26, 255–302. · Zbl 0276.60018
[15] Cline, D. B. H. (1987). Convolutions of distributions with exponential and subexponential tails. J. Austral. Math. Soc. Ser. A 43, 347–365. · Zbl 0633.60021
[16] Cui, Z. and Wang, Y. (2007). A simple proof of approximations for moments of deficit at ruin. J. Suzhou Univ. 23, 23–25 (in Chinese).
[17] Denisov, D. and Shneer, V. (2007). Local asymptotics of the cycle maximum of a heavy-tailed random walk. Adv. Appl. Prob. 39, 221–244. · Zbl 1114.60038
[18] Denisov, D., Foss, S. and Korshunov, D. (2004). Tail asymptotics for the supremum of a random walk when the mean is not finite. Queueing Systems 46, 15–33. · Zbl 1056.90028
[19] Doney, R. A. and Kyprianou, A. E. (2006). Overshoots and undershoots of Lévy processes. Ann. Appl. Prob. 16, 91–106. · Zbl 1101.60029
[20] Embrechts, P. and Goldie, C. M. (1982). On convolution tails. Stoch. Process. Appl. 13, 263–278. · Zbl 0487.60016
[21] Embrechts, P., Goldie, C. M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitsth. 49, 335–347. · Zbl 0397.60024
[22] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events (Appl. Math. 33 ). Springer, Berlin. · Zbl 0873.62116
[23] Foss, S. and Korshunov, D. (2007). Lower limits and equivalences for convolution tails. Ann. Prob. 35, 366–383. · Zbl 1129.60014
[24] Foss, S. and Zachary, S. (2003). The maximum on a random time interval of a random walk with long-tailed increments and negative drift. Ann. Appl. Prob. 13, 37–53. · Zbl 1045.60039
[25] Gao, Q. and Wang, Y. (2009). Ruin probability and local ruin probability in the random multi-delayed renewal risk model. Statist. Prob. Lett. 79, 588–596. · Zbl 1156.62362
[26] Janson, S. (1986). Moments for first-passage and last-exit times, the minimum, and related quantities for random walks with positive drift. Adv. Appl. Prob. 18, 865–879. JSTOR: · Zbl 0612.60060
[27] Klüppelberg, C. (1988). Subexponential distributions and integrated tails. J. Appl. Prob. 25, 132–141. JSTOR: · Zbl 0651.60020
[28] Klüppelberg, C. (1989). Subexponential distributions and characterizations of related classes. Prob. Theory Relat. Fields 82, 259–269. · Zbl 0687.60017
[29] Klüppelberg, C., Kyprianou, A. E. and Maller, R. A. (2004). Ruin probabilities and overshoots for general Lévy insurance risk processes. Ann. Appl. Prob. 14, 1766–1801. · Zbl 1066.60049
[30] Pakes, A. G. (2004). Convolution equivalence and infinite divisibility. J. Appl. Prob. 41, 407–424. · Zbl 1051.60019
[31] Park, H. S. and Maller, R. (2008). Moment and MGF convergence of overshoots and undershoots for Lévy insurance risk processes. Adv. Appl. Prob. 40, 716–733. · Zbl 1149.60027
[32] Tang, Q. (2007). The overshoot of a random walk with negative drift. Statist. Prob. Lett. 77, 158–165. · Zbl 1108.60042
[33] Veraverbeke, N. (1977). Asymptotic behaviour of Wiener–Hopf factors of a random walk. Stoch. Process. Appl. 5, 27–37. · Zbl 0353.60073
[34] Wang, K., Wang, Y. and Yin, C. (2008). Equivalent conditions of local asymptotics for the overshoot of a random walk with heavy-tailed increments. Submitted. · Zbl 1240.60238
[35] Wang, Y. and Wang, K. (2006). Asymptotics of the density of the supremum of a random walk with heavy-tailed increments. J. Appl. Prob. 43, 874–879. · Zbl 1120.60048
[36] Wang, Y. and Wang, K. (2009). Equivalent conditions of asymptotics for the density of the supremum of a random walk in the intermediate case. J. Theoret. Prob. 22, 281–293. · Zbl 1166.60027
[37] Wang, Y., Cheng, D. and Wang, K. (2005). The closure of a local subexponential distribution class under convolution roots with applications to the compound Poisson process. J. Appl. Prob. 42, 1194–1203. · Zbl 1092.60007
[38] Wang, Y., Yang, Y., Wang, K. and Cheng, D. (2007). Some new equivalent conditions on asymptotics and local asymptotics for random sums and their applications. Insurance Math. Econom. 40, 256–266. · Zbl 1120.60033
[39] Yin, C. and Zhao, J. (2006). Nonexponential asymptotics for the solutions of renewal equations, with applications. J. Appl. Prob. 43, 815–824. · Zbl 1125.60090
[40] Yu, C., Wang, Y. and Cui, Z. (2009). Lower limits and upper limits for tails of random sums supported on \(\mathbfR\). Submitted.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.